Alert archive / Kansas / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Topeka, KS

May 25, 2019Lyon County, Kansas

NWS Topeka, KS issued this areal flood warning at May 25, 2019, 3:16 AM CDT for Lyon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 3:16 AM CDT (08:16 UTC)
Expired
May 25, 2019, 7:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

302 
WGUS43 KTOP 250816
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
316 AM CDT Sat May 25 2019

KSC111-251215-
/O.NEW.KTOP.FA.W.0021.190525T0816Z-190525T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-
316 AM CDT Sat May 25 2019

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Lyon County in east central Kansas...

* Until 715 AM CDT.

* At 315 AM CDT, reporting gauges indicate widespread flooding is 
  ongoing over many rural county roads. This warning will replace 
  previous flood warnings in the area through sunrise.  Several 
  inches of rain had previously fallen over the affected areas.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 117 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3817 9636 3855 9635 3866 9621 3859 9595
      3826 9595 3826 9596 3817 9596

$$

BD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 11:56 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 24, 11:56 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1156 PM CDT Fri May 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri May 24 2019

Heavy rainfall and the potential for flash flooding increases late
this afternoon and evening as thunderstorms are expected to develop
in a warm and moist environment ahead of a cold front tracking east
through the area. Latest water vapor imagery shows a  mid level
trough lifting into the southern and central plains. Meanwhile
strong moisture advection ahead of the front has raised PWAT
values between 1.5 and 1.7 inches. These numbers are expected to
rise close to 2 inches this evening, 3 standard deviations above
normal. As thunderstorms continue to develop this afternoon and
evening along and south of Interstate 70 corridor, convergence
along the front maximizes with a strong mid level jet streak to
favor multiple clusters of strong to severe storms training over
portions of southeast Kansas this afternoon and evening. Training
convection is likely to result in widespread 2 to 3 inches in the
aforementioned areas with locally higher amounts up to 4 inches
possible. With the favorable environment for heavy thunderstorms
and potential for flash flooding, there is a high risk currently
in effect through tonight for areas south of the Interstate 70
corridor.

In addition to the heavy rainfall, strong effective bulk shear and
strong mid level lapse rates will keep the risk for the large hail
and damaging wind gusts the primary threats. Isolated tornadoes
cannot be ruled out given the decent low level wind profiles on
forecast soundings and low LCLs spreading northward as surface
dewpoints are progged to reach near 70 degrees by 00Z. The tornado
threat persists through early evening while the hail and wind
threat continues overnight as a strong low level jet veers
southwestward overnight, maintaining an environment of 0-6 km
bulk shear values near 40 kts with ample MUCAPE to work with.

Convection moves out Saturday morning with expected clearing through
early afternoon before the next round of strong to severe storms
arrives in the late afternoon and evening hours. Storms are expected
to develop along and south of a front with very high sfc based cape
values with bulk shear up to 40 kts. Severe weather will be likely
through the evening with all hazards being possible, in addition to
the heavy rainfall. High PWAT values and potential for heavy
thunderstorms lead to decent confidence in the flash flood potential
to persist through Sunday morning so have extended the Flash Flood
Watch for the entire area through this period.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri May 24 2019

Additional rounds of thunderstorms with heavy rainfall are possible
again Sunday evening as another mid level wave lifts across Kansas.
Exact placement of the heaviest rainfall is still uncertain given
the discrepancies between guidance. Upper low matures on Monday with
a brief drying period through Monday evening. Chances for thunder
increase once again Tuesday afternoon across far eastern areas as
the upper low shifts east and out of the central plains area by
Wednesday. Northwest flow aloft ensues with upper ridging across the
Pacific Northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1156 PM CDT Fri May 24 2019

A mix of vfr and mvfr cigs are expected through 16Z with isolated
shra or vcts. South to southwest winds near 10 kts are expected.
Best chances for TSRA look to occur to the southeast of the
terminals after 23Z, but have included vcts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, May 24, 3:21 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe thunderstorms will redevelop this afternoon. The
best chance for strong to severe thunderstorms will be across
east central and portions of northeast KS this afternoon and
evening. The primary hazards with any severe thunderstorms will be
large hail, damaging wind gusts and heavy rainfall. An isolated
tornado or two is possible south of Interstate 70.

The Flash Flood Watch was expanded to include the entire area,
from this morning through Sunday morning. Flooding is especially
dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms. Large hail, damaging wind gusts, and tornadoes
are also possible Saturday late afternoon and evening.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 9:27 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     1 ESE MINNEAPOLIS       39.12N 97.69W
05/24/2019                   OTTAWA             KS   CO-OP OBSERVER

            3 LARGE TREES BLOWN DOWN IN CEMETERY.
            DELAYED REPORT. TIME ESTIMATED.

&&

SMB
Local storm report, May 24, 9:57 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             6 S ALLEN               38.57N 96.17W
05/24/2019  E0.88 INCH       LYON               KS   TRAINED SPOTTER

0445 PM     TSTM WND DMG     2 W LEBO                38.42N 95.89W
05/24/2019                   COFFEY             KS   EMERGENCY MNGR

            REPORT OF SHED BLOWN OVER AND SEVERAL TREE
            LIMBS DOWN. TIME ESTIMATED BY RADAR.

0540 PM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            MULTIPLE ROADS ARE INUNDATED WITH WATER IN
            THE CITY OF EMPORIA.

0541 PM     TSTM WND GST     GARNETT                 38.28N 95.24W
05/24/2019  E60 MPH          ANDERSON           KS   TRAINED SPOTTER

0550 PM     TSTM WND GST     LEBO                    38.42N 95.85W
05/24/2019  E60 MPH          COFFEY             KS   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0551 PM     HAIL             3 WNW DENISON           39.41N 95.68W
05/24/2019  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

0552 PM     FLASH FLOOD      2 W OLPE                38.27N 96.20W
05/24/2019                   LYON               KS   EMERGENCY MNGR

            SEVERAL REPORTS OF FLASH FLOODING IN
            SOUTHERN PART OF LYON COUNTY.

0600 PM     HEAVY RAIN       AMERICUS                38.51N 96.26W
05/24/2019  E1.50 INCH       LYON               KS   PUBLIC

            STORM TOTAL THUS FAR. STILL RAINING. DELAYED
            REPORT.

0605 PM     HEAVY RAIN       1 SSW GARNETT           38.27N 95.25W
05/24/2019  E1.00 INCH       ANDERSON           KS   PUBLIC

            VIA SOCIAL MEDIA. AMOUNT OCCURRED IN 15
            MINUTES.

0620 PM     HEAVY RAIN       2 WSW OLPE              38.25N 96.21W
05/24/2019  E2.00 INCH       LYON               KS   EMERGENCY MNGR

            STORM TOTAL SO FAR. STILL RAINING.

0625 PM     FLASH FLOOD      6 E LE ROY              38.08N 95.52W
05/24/2019                   ANDERSON           KS   EMERGENCY MNGR

            HIGHWAY 38 NEAR THE COFFEY AND GREENWOOD
            COUNTY LINE HAS 4-6 INCHES OF WATER FLOWING
            OVER IT.

0640 PM     TSTM WND GST     5 ENE BURLINGTON        38.22N 95.65W
05/24/2019  M60 MPH          COFFEY             KS   PUBLIC

            DELAYED REPORT FROM PERSONAL WEATHER
            STATION.

0650 PM     TSTM WND DMG     EUDORA                  38.94N 95.10W
05/24/2019                   DOUGLAS            KS   PUBLIC

            PICTURE OF A 4 TO 8 INCH TREE LIMB DOWNED.

0650 PM     TSTM WND GST     4 NE LAWRENCE           39.01N 95.21W
05/24/2019  M61 MPH          DOUGLAS            KS   ASOS

            LAWRENCE AIRPORT.

0650 PM     TSTM WND GST     1 S EUDORA              38.93N 95.10W
05/24/2019  E63 MPH          DOUGLAS            KS   PUBLIC

0656 PM     HEAVY RAIN       2 SW EUDORA             38.92N 95.13W
05/24/2019  E1.25 INCH       DOUGLAS            KS   EMERGENCY MNGR

            STILL RAINING.

0658 PM     HEAVY RAIN       3 S MELVERN             38.46N 95.64W
05/24/2019  E1.25 INCH       OSAGE              KS   EMERGENCY MNGR

            STILL RAINING. STORM TOTAL SO FAR.

0700 PM     TSTM WND DMG     4 S EUDORA              38.88N 95.09W
05/24/2019                   DOUGLAS            KS   EMERGENCY MNGR

            POWERLINES ARE DOWN.

0700 PM     HAIL             HIAWATHA                39.85N 95.53W
05/24/2019  E1.00 INCH       BROWN              KS   PUBLIC

0703 PM     FLASH FLOOD      5 WSW EMPORIA           38.36N 96.26W
05/24/2019                   LYON               KS   BROADCAST MEDIA

            ROAD 140 IS CLOSED DUE TO HIGH WATER.

0705 PM     TSTM WND DMG     EUDORA                  38.95N 95.10W
05/24/2019                   DOUGLAS            KS   EMERGENCY MNGR

            ARCING POWERLINES.

0705 PM     FLASH FLOOD      QUENEMO                 38.58N 95.53W
05/24/2019                   OSAGE              KS   EMERGENCY MNGR

            MULTIPLE ROADWAYS COVERED WITH WATER. ALSO
            REPORT OF FLASH FLOODING AT 295TH AND STUBBS
            ROAD.

0709 PM     FLASH FLOOD      2 SSE WILLIAMSBURG      38.45N 95.45W
05/24/2019                   FRANKLIN           KS   EMERGENCY MNGR

            WATER RUNNING OVER THE HIGHWAY 33. UNKNOWN
            IF CLOSED AT THIS TIME.

0730 PM     FLASH FLOOD      BURLINGTON              38.19N 95.74W
05/24/2019                   COFFEY             KS   EMERGENCY MNGR

            HIGHWAY 75 IS CLOSED IN BURLINGTON. MULTIPLE
            ROADS ARE FLOODED IN BURLINGTON AND
            THROUGHOUT THE COUNTY.

0730 PM     FLASH FLOOD      OTTAWA                  38.62N 95.27W
05/24/2019                   FRANKLIN           KS   COUNTY OFFICIAL

            HIGHWAY 59 JUST SOUTH OF OTTAWA HAS HIGH
            WATER RUNNING ACROSS IT. MULTIPLE ROADWAYS
            IN OTTAWA ARE BECOMING IMPASSABLE.

0739 PM     HEAVY RAIN       1 S EUDORA              38.93N 95.10W
05/24/2019  M1.42 INCH       DOUGLAS            KS   PUBLIC

            MEASURED IN 1 HOUR.

0746 PM     FLASH FLOOD      2 SW EUDORA             38.92N 95.12W
05/24/2019                   DOUGLAS            KS   EMERGENCY MNGR

            ROADS ARE FLOODED N1275 ROAD AND W1950 ROAD.

0749 PM     FLASH FLOOD      2 ENE WESTPHALIA        38.20N 95.46W
05/24/2019                   ANDERSON           KS   TRAINED SPOTTER

            SMALL CREEK ON PROPERTY IS OUT OF ITS BANKS.
            ALSO THERE IS FLOODING IN THE BASEMENT OF
            HOME.

0755 PM     FLASH FLOOD      5 WSW GARNETT           38.25N 95.33W
05/24/2019                   ANDERSON           KS   TRAINED SPOTTER

            REPORTS WATER OVER KENTUCKY ROAD.

0804 PM     FLASH FLOOD      2 N GRIDLEY             38.13N 95.88W
05/24/2019                   COFFEY             KS   TRAINED SPOTTER

            REPORTS CREEK HAS WASHED OUT A COUNTRY ROAD.

0810 PM     FLASH FLOOD      GARNETT                 38.28N 95.25W
05/24/2019                   ANDERSON           KS   EMERGENCY MNGR

            REPORTS US HIGHWAY 59 IS FLOODED.

0811 PM     FLASH FLOOD      BURLINGTON              38.20N 95.74W
05/24/2019                   COFFEY             KS   LAW ENFORCEMENT

            SEVERAL ROADS INCLUDING HIGHWAY 75 FLOODING.
            SOME LOCATIONS IMPASSABLE.

0814 PM     FLASH FLOOD      LE ROY                  38.08N 95.64W
05/24/2019                   COFFEY             KS   TRAINED SPOTTER

            ESTIMATED CLOSE TO 3 INCHES OF RAIN IN THE
            LAST 1.5 HOURS. REPORTS STREET FLOODING AND
            CREEKS OUT OF THEIR BANKS.

0819 PM     FLASH FLOOD      6 W LE ROY              38.10N 95.74W
05/24/2019                   COFFEY             KS   EMERGENCY MNGR

            WATER RUNNING OVER HWY 58 AT 75 HWY
            JUNCTION. IMPASSABLE.

0820 PM     FLASH FLOOD      1 NW AMERICUS           38.52N 96.28W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            ROAD 250 CLOSED DUE TO WATER OVER IT.

0820 PM     FLASH FLOOD      5 W NEOSHO RAPIDS       38.36N 96.09W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            ROAD 140 CLOSED DUE TO WATER OVER IT.

0820 PM     FLASH FLOOD      3 NNE NEOSHO RAPIDS     38.41N 95.96W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            ROAD CLOSED DUE TO WATER OVER IT.

0820 PM     FLASH FLOOD      4 SW EMPORIA            38.35N 96.23W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            ROAD H CLOSED DUE TO WATER OVER IT.

0821 PM     FLASH FLOOD      4 WNW GRIDLEY           38.11N 95.95W
05/24/2019                   COFFEY             KS   EMERGENCY MNGR

            WATER RUNNING OVER HWY 58. UNKNOWN DEPTH.

0825 PM     HEAVY RAIN       1 WSW OSAGE CITY        38.63N 95.83W
05/24/2019  E5.00 INCH       OSAGE              KS   TRAINED SPOTTER

            TOTAL SO FAR TODAY.

0830 PM     FLASH FLOOD      1 W AMERICUS            38.51N 96.28W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            ROAD 240 CLOSED DUE TO WATER FLOWING OVER
            ROAD.

&&
Local storm report, May 24, 10:02 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HEAVY RAIN       LE ROY                  38.08N 95.64W
05/24/2019  M3.75 INCH       COFFEY             KS   CO-OP OBSERVER

            FELL BETWEEN 7 PM AND 930 PM.

&&

JW
Local storm report, May 24, 10:25 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       3 SSE HARRIS            38.27N 95.42W
05/24/2019  M2.80 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSpecial Weather StatementTOPAnderson50 min
May 24, 7:18 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin42 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min
May 24, 7:59 PM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin31 min
May 24, 8:45 PM CDTRiver Flood WarningTOPWashington25 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPLyon66 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPAnderson46 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPFranklin48 hr
May 24, 9:14 PM CDTAreal Flood WarningTOPLyon6 hr
May 24, 9:19 PM CDTRiver Flood WarningTOPFranklin71 hr
May 24, 9:19 PM CDTRiver Flood WarningTOPFranklin, Osage36 hr
May 24, 10:12 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage5 hr
May 25, 1:46 AM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee5 hr
May 25, 3:14 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage4 hr
May 25, 4:07 AM CDTFlash Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee3 hr
May 25, 5:16 AM CDTRiver Flood WarningTOPLyon, Osage6 hr
May 25, 10:10 AM CDTRiver Flood WarningTOPDouglas, Jefferson65 hr
May 25, 10:10 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee4 days

Nearby

Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.